Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Treatment working?
Oct 15, 2003

I was diagnosed with HIV 6/02, CD4 count initially was 34, VL was 250,000. My meds were Sustiva/Combivir. My doctor put me on Sustiva/Epivir/Viread this past June thinking that might boost CD4 count which was 150, VL undetectable at that time. He said my white blood cell count when I started treatment was low and that the AZT in Combivir might be supressing my white blood count, thereby supressing my CD4 count, hence the treatment change. My most recent lab had my CD4 count at 140, VL undetectable. He says I'm doing fine. Is it more important for the VL to be low than the CD4 count to be higher? My last three labs had CD4 count at 154,150,140, VL undetectable in all three. Why is it I read guys on the same treatment with 500-600-700+ CD4 counts?

Response from Dr. Boyle

Some patients get better CD4 increases than others, and unfortunately yours have not risen as much as we would like to see. In some patients immune can take longer, but it sounds like your response has flattened out. A recent study found that treatment interruptions, a poor virologic response and age were associated with poor immune response to HAART, and other studies have found that patients with hepatitis C also have a blunted immune recovery. There is very little information about what to do in these circumstances, but you should stay on PCP prophylaxis (obviously) and you might consider IL-2 although it is not specifically approved for this purpose.



Previous
Reyataz v. Kaletra
Next
Implications of the just announced results of the five year Kaletra study

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement